Alert archive / California / Flash Flood Warnings in 1998
Flash Flood Warning 19, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Mar 25, 1998, 1:29 PM PST for San Diego County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 25, 1998, 1:29 PM PST (21:29 UTC)
- Expired
- Mar 25, 1998, 2:30 PM PST
- In force
- 61 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSAN 252130 FFWSAN CAC073-252230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM AND FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 129 PM PST WED MAR 25 1998 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SEVERE THUNDERSTORM AND FLASH FLOOD WARNING EFFECTIVE UNTIL 230 PM PST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST CALIFORNIA ...WESTERN SAN DIEGO COUNTY A STRONG THUNDERSTORM HAS DEVELOPED OFF THE COAST OF SAN DIEGO COUNTY AND IS MOVING EAST AT ABOUT 20 MPH TOWARD THE COAST. THE STRONGEST WINDS AND HEAVIEST RAIN WILL OCCUR IN THE ENCINITAS AND CARLSBAD AREAS. HEAVY RAIN...STRONG DAMAGING WINDS...AND LARGE HAIL ARE EXPECTED DURING THE NEXT HOUR. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. SMALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 25, 8:30 AM PST, 4 hours 59 minutes earlier.
Area forecast discussion, Mar 25, 8:30 AM PST, 4 hours 59 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 AM PST WED MAR 25 1998
...SYNOPSIS...
A RAINY DAY TODAY. HEAVIEST RAIN WILL MOVE FROM NORTHWEST TO
SOUTHEAST DURING THE DAY...ARRIVING AT SAN DIEGO LATE THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT AS
THE COLD UPPER LOW DRIFTS OVERHEAD. STORM TOTALS 1-2 INCHES
COASTS AND VALLEYS...2-4 INCHES MOUNTAINS. SNOW LEVEL NEAR
5000 FEET. PARTLY CLOUDY THURSDAY EXCEPT FOR MOUNTAIN SHOWERS.
FAIR FRIDAY. A COLD FRONT AND MORE RAIN ON SATURDAY. COLD
NORTHERLY FLOW COULD CAUSE FROST SATURDAY THROUGH MONDAY NIGHTS.
...DISCUSSION...
543 CUTOFF LOW SLOWLY DRIFTING SE FROM OFFSHORE SFO TO OFF VBG BY
4PM...AS IT FILLS TO 550. THE 552-558 S-SW CONDUIT REMAINS OVER S
CALIF ALL DAY...WHICH TENDS TO PROMOTE STATIONARY HEAVY RAIN BANDS
EXTENDING FROM THE CALIF BIGHT INLAND TO THE DESERTS. CURRENTLY A
BAND IS SITTING OVER LA BASIN AND N ORANGE COUNTY...WITH ABOUT 1/4
INCH PER HOUR. EXPECT THIS BROAD N-S BAND TO MOVE SLOWLY EASTWARD
THRU THE DAY AND INTO TONIGHT...GIVING EACH ZONE ITS FAIR SHARE OF
PRECIP. IT WILL BE A RAINY DAY ALL DAY...BUT HEAVIEST RAIN WILL BE
OVER ORANGE COUNTY TILL 2PM...N SAN DIEGO COUNTY AND INLAND EMPIRE
2-6 PM...AND SAN DIEGO COUNTY 3-8PM. THIS BAND BEING ENHANCED BY
BEING UNDER LEFT FRONT QUADRANT OF A 130 KT SUBTROPICAL JET. SO
RAINFALL TOTALS LOOK GOOD. THE DYNAMICS MOVE RAPIDLY EAST TONIGHT.
COLD AIR MASS MOVES ON IN. SCATTERED THUNDERSTORMS TONIGHT LOOKS GOOD
AS 553 LOW MOVES OVER OUR AREA BY 4 AM. PARTLY CLOUDY THU UNDER
STRONG NVA...BUT SHOWERS AND THUNDERSTORMS STILL POSSIBLE OVER THE
MTS THU PM. WEAK RIDGE BEFORE NEXT LOW HELPS MAKE FRIDAY FAIR WITH
HEIGHTS IN LOW 570S. NEXY STORM SHOULD SHOULD BE A STORNG FAIRLY
FAST MOVING COLD FRONT ON SAT...WITH LOCALLY HEAVY RAIN TOTALS...
BUT RAINY PERIOD NOT AS MUCH...NOT AS WIDESPREAD AS TODAYS SYSTEM.
UNUSUALLY COLD AIR FLOW INDICATED BY LONG RANGE MODELS BY SUNDAY.
SAN RW 065/056 064/053 067 149+5
MACKECHNIEThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 1:29 PM PST | Severe Thunderstorm Warning | SGX | San Diego | 61 min |
Nearby
Flash Flood Warnings in California, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.